Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

167 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes hallucinations while on Keppra?

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3422 Questions

default
Posted on Tue, 21 Mar 2017 in Brain and Spine
Question: Mom has Alzheimer;s and Diabetes T-2 and recently received a pacemaker after surviving a heart attack. She was prescribed Keppra for seizures that no one can confirm she has had. Now she's screaming and hallucinating; at 85 years young our fears are that she'll have another attack from the stress she's experiencing and not sleeping for two days straight. Please advise: she's been on Keppra for more than a week; can this be stopped without causing more harm? She's suffering! Thanks!
doctor
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Can be stopped.

Detailed Answer:
I read your question carefully and I understand your concern.

While considered one of the safest antiseizure drugs Keppra can unfortunately cause behavior changes in a small percentage of patients. So it may well be this case.

Generally speaking it should be tapered gradually. However in your case you say it has been started only one week ago. Usually it is started by the lowest dose possible then raised gradually, so I believe the current dosage should be pretty low (you do not mention how much is she taking) and it shouldn't be a problem to interrupt it right away.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 11 hours later
Thanks you so much for your response. I was mistaken in saying how long she's been on Keppra. The hospital did have her on anti-seizure medication intravenously (amount unknown) before the 1 tablet of 500 mg of Keppra twice daily which she has been taking for a month. The screaming started about 2 1/2 weeks ago infrequently and has increased to almost nightly. The other medications that she is taking: Plavix 75 mg (1 daily), Atenolol 100 mg (1 nightly), Gabapentin 100 mg (1 daily), Namenda 10 mg (1 every 12 hrs; previously Namenda XR 28 mg once daily), Norvasc 5 mg (1 daily) and 81 mg aspirin 1 morning and 1 at night. We appreciate your advice and will also consult her physician. Thanks You!
doctor
Answered by Dr. Olsi Taka 2 hours later
Brief Answer:
Read below.

Detailed Answer:
Thank you for the additional information.

Since it has been continued for longer than I thought then it shouldn't be interrupted right away. I would suggestto lower to 500 mg total daily dose for a couple of weeks (250 mg twice daily) and then interupting it altogether.
Hopefully that will help. You have to keep present that Keppra may not be the only cause. Advanced dementia may manifest hallucinations and other psychiatric symptoms as well. If due to Keppra though it should improve once Keppra is out of the picture.
Looking at the other medications I wonder how come she's not taking an acetylcholinesterase inhibitor along with Namanda (such as donepezil, rivastigmine, galantamine). Usually it is started with those, Namenda is added afterwards. But perhaps it has been tried and caused side effects, I am sure your physician considered those

Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on  Stress

doctor1 MD

Hi,I am 23 years old, 6ft'1 and weigh 210 pounds. Two weeks ago, I suddenly became constipated after eatting lunch. In addition, I developed a dull but annoying pain in my lower left abdomen, near my hip. The weird thing is I have bowl movements but not normal ones like I am used too. I have an issue with anxiety and prescribed medication for it. However, I no longer take it, but I do have manageing my stress and anxiety. I saw my doctor yesterday and he said it could be a gi bug and could have developed because of stress.

doctor1 MD

I have recently had a spotty period but my boobs are sore and swollen and I have been slightly nauseous but my pregnancy test came out negative. Is it still possible to be pregnant? I know stress can cause off periods but I get stressed a lot and don t normally have issues with my period being light. When I stress it s generally just delayed a little.

doctor1 MD

MY partner had a pituitary apolexy 7 weeks ago which he had an operation on, but some of the tumour is still there. He is now on thyroxine 100 mcgs od and hydrocortisone 20mgs morning, 15mgs lunchtime and 5 mgs pm. How much alcholol is he allowed to consume in a day. Also is it possible that the pituiatary gland will work again as it was not all removed. Can hydrocortisone make you aggressive, especially when drinking alchohol his age is 42 years he is 178cm and 102 kgs

doctor1 MD

Hello Doctor,

My aunt was unwell for the past week with a possible cause of parasitic worms. She had a stay for about 3 days in the hospital which resulted in her being very week. This week when she was home she felt giddy and hit her head to the floor. The various tests conducted have all Thankfully been Fine. She though is very weak and cannot even sit down on the bed. She is currently recuperating in the hospital and the blood, stool tests were norma. The liver tests were having figures on a slightly higher side and are awaiting the cortisol results in a couple of days. The practioners are trying to find the actual cause of the weakness. The ammonia levels were high and sodium was less. She was on a saline 3 concentration sodium. Can you please advise what may be the trigger for this weakness.

doctor1 MD

Hi Doctor, I want to improve my brain performance, so visited Ayurvedic doctor to take the swarna bhasma,i am little obese and having snoring problem, so doctor has prescribed varanadi kashayam. Apart from this, i have short temper problem, so...

doctor1 MD

hi i m facing sleep disturbance since last 8 years i feel too much pressure over and behing myleft ears may be it leads to stress and breaks my sleep after i sleep abnormal feeling on left while yawning too much tightness on left ear and...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will my thyroid bounce back ?